Sulfasalazine question

I started taking this on the 28th Jan as I had to come off Methatrexate (side effects)

Recently I started getting really bad dizzy spells, and occasional headache

I only saw my rheumy nurse last week -she asked if I had any side effects- did not think to mention the dizzy spells.

As I also have hypothyroid I was wondering if the meds for the thyroid were failing- (Armour and T3.)

The sulfasalazine is doing nothing for me at present- Im very sore, lethargic, weepy.,and terribly forgetful..

Can anyone help?

12 Replies

oldestnewest
  • Hi I'd give the nurse a call and ask her about the symptoms you describe, they could all be side effects. When I was on Sulphasalazine many years ago I had a really bad reaction to them, plus I became very lethargic and weepy, had to stop taking them after about 10 weeks.

    Give her a call it won't hurt to ask advice.

    Hope you feel better soon.

    Beth xx

  • Thank you Beth- Just been reading about your bad time on sulfa.

    I think my nurse get a bit sick of me, that's why I'm grateful for this site.

    She's always moaning that she is rushed off her feet, and patients can be such a nuisance- she insists that i am not- but it does not stop you thinking that you are.

    Im having the steroid injection Friday- she hummed and r'd about me wanting the numbing cream (as im needle phobic) so I think she has not got much patience for folks like me

    Thanks for you post xx Caroline xx

  • OMG... sounds like she's in the wrong field of work.

    I worked in NHS so I know how stressful work can be for everyone especially at the minute but she certainly shouldn't be moaning to patients about other patients. xx

  • Hi, i had dizzy spells and headaches too when i started on it but was told to try to continue as they would settle down and they claimed it would really help my RA, it didnt but everyone is different, but was warned that takes a while to kick in. Maybe give it awhile longer and get your thyroid levels checked too, take care.

  • Hi Cherry,

    have you been on sulfa long?

    I dont like the way its making me feel.

    I felt great on the methatrexate,but seeing all that hair loss was worrying.

    there must be something else that has less side effects.

    Caroline xx

  • Hi, yep have been on sulfa for about 18 months but since being on Cimzia the plan was to start to wean off it, tried but started stiffening up again so it had obviously been doing something, not that i noticed, now trying to come off it again, down to a quarter dose, but i agree that i do think it makes you feel a bit odd. Make sure yours are enteric coated, which they should be as i was prescribed the wrong ones first.So many of these drugs do have horrid side effects and you end up on so many that you have probs working out whats doing what.I was alarmed at my hair thinning when first stated on methotrexate but it did settle down , i didnt go bald. I think that you have to give all a good few months for side effects to settle and to see if they help- none work instantly it seems, and remember that we have to take them to prevent damage as much as to help with current symptoms, good luck!

  • Hi

    I've been on sulphasal for many years; it does take a few months to do anything and its more to slow down RA - so although you may not feel much benefit, it can be doing its job. I came off mxt (soooo sick affter 5 years of it working really well) and onto sulpha long ago, originally twice daily, but cannot tolerate the night dose-it leaves me with a metallic taste in my mouth. What are you on for pain relief? Your steroid injection should boost you over your bad spell....I used to have reducing doses of steriods (tablets) when I was younger to help me manage with two children-they were my lifeline!! Unfortunately nowadays they are not so easily available for me. Hope you soon get some relief.....ALWAYS pester for help; its your body/life! All the best.....hopalong

  • I too had this horrid metallic taste- after brushing,flossing. I thought it was my toothpaste- Thanks for shedding light on this Hopalong

    Must be the sulfa- I have not took any today, thought I would mention it to the nurse tomorrow(if I see her)

  • Hello Caroline, I am too on sulphasalazine along with my methotrexate. I suffer with headaches on and off, but the dizzy spells, that I had in the beginning, have all disappeared ( fingers crossed).

    I keep going with the meds, and have felt better on both, I have little or no stiffness now, but can not seem to shift the pain !!

    Good luck to you, hope you feel better soon.

    Jo x

  • Thanks Jo

    Have you been on both drugs for a while? I was on the meth, seemed to do the trick but we are all diffrent- I feel like a zombie- comatosed, weird. On the sulfa- I also noticed (tonight) purple thread veins on my chest-and shins. Golly dont we go thru it

    Take care xx

  • im on sulfasalazine and when i started i suffered with dizzy spells , headaches, and real bad nausea. on the plus side i lost 2 stone without trying as i could hardly eat anything. i still get the odd headache and dont have a big appetite anymore. i was told it takes 3-6 months to feel the full benefit.

  • Why did you come off MTX (meth) if it seemed to do the trick Caroline? I tried Sulpha last year but had a really bad reaction to it so was forced to come off. It made me feel all the same things as others on here have experienced plus a swollen neck and painful ear and an all body itchy rash that started as photolight sensitivity. I have no reaction to the MTX but haven't really got a clue if it's doing the trick or not?! TTx

You may also like...